Love-hate relationships are never good, especially when dependency is involved. They are even worse when one is talking about drugs. Last night, before going to sleep, I shared news about today’s impending reduction of my “drug of choice”. The numerous replies that I received let me know that I was not alone. (To everyone who responded to my Facebook/Twitter posts, thank you.)
This is a little bit of what others had to say: “Tapering down from 7.5 to 5mg tomorrow myself.” “I’m work’n my way down to 10mg too...” “ I just went down to 5, I was at 7. We’ll get there.” “Kick some RA butt!!” “Wishing you loads of luck and sending good good thoughts your way!” “I sure wish I could get down to that!!” “Tapering down is hard- I just recently got completely off after starting at 20 a year ago.” “You can do it…. Wishing you lots of luck!!!” “It took me soooo long to get off of 5mg…I was doing ‘ok’ for 2-3 months then BAM…” “ After I got down to the 5mg I tried cutting them in half and it didn’t work!!” “ I have been off it now for nearly seven weeks and doing just fine!”
20, 5, 7.5, 10, 2.5, 15…what do all of these mysterious numbers refer to? No, we are not referring to some mysterious street code that must be used in order to get our daily fix. We’re talking about milligrams. Mgs of Prednisone. And it’s all perfectly legal.
But just because something is legal doesn’t necessarily mean it’s right. Don’t get me wrong, I perfectly understand the need to use corticosteroids during those times when it comes down to a choice between a)being able to move and b)once again taking those tiny-if-they-were-any-smaller-they’d-be-microscopic little pills.I have had to depend on these pills at times. But I’m reaching a point where I no longer want to depend on them.
Over the past few years I’ve done one or two tapers a year max, each one lasting no more than three weeks. Over the past few months, I’ve…well, I’ve been on Prednisone since December. Anytime I’ve attempted to reduce my dosage to 10mg or less, things have started to go horribly wrong.
Today, I taper down to 10mg.
The good news: those horrible hunger pangs will probably start going away…or, at least, be less strong. Those of us who live with rheumatoid arthritis know all too well the feeling of waking up more tired than when we went to sleep. Those of us who are on Prednisone know all too well the feeling of being more hungry after eating somethhing.
The bad news: well, I don’t want to jinx myself. Let me just say, I will get through this taper. And the next one. And the next one.
Stay tuned…for the next adventure of Rheumatoid Arthritis Guy!